Contact Us

Case Review Form
*    Denotes required field.

Describe accident or indicate name of drug or device

   * First Name 

   * Last Name 

   * Email 


   * Please describe your case:

What injury have you suffered?

For verification purposes, please answer the below question:

No Yes, I agree to the Parker Waichman LLP disclaimers. Click here to review.

Yes, I would like to receive the Parker Waichman LLP monthly newsletter, InjuryAlert.

please do not fill out the field below.

Paracetomal Use Led To Acute Liver Failure

Apr 2, 2013

A young man’s paracetamol use led to acute liver failure and his death. Paracetamol is widely known as acetaminophen, which is also sold under the brand Tylenol.

Acetaminophen, the active ingredient in Tylenol, is a popular over-the-counter (OTC) analgesic and fever-reducing medication. Because of broad familiarity with acetaminophen, many people are unaware that every form of acetaminophen carries risks for serious, even deadly, health affects. For instance, acetaminophen can lead to serious liver damage, and links have been made between acetaminophen use and asthma.

The 36-year-old man in this case had a history of alcohol abuse and ultimately suffered from toxic liver injury, said Kilkenny People. According to the Coroner’s Court, the man took paracetamol (acetaminophen) in a “normal manner.” His heart and muscles were deemed normal, he did not suffer bone or soft tissue injuries, and paracetamol was present in his blood. The man’s liver was pale and the liver’s cells dead, said Kilkenny People. A scientific examination revealed that the man’s paracetamol use led to his acute liver failure.

Acetaminophen can cause serious liver damage and research has found that many adults are at risk for unintentional acetaminophen overdoses. In fact, many patients may not know that the prescription painkiller they’re taking contains acetaminophen and were likely not warned to avoid adding other acetaminophen-containing products. From 1998 to 2003, acetaminophen products were the number one cause of acute liver failure in the United States. Of these, 38 percent were linked with accidental overdose.

It may take up to 12 hours to exhibit symptoms of acetaminophen overdose, which can include abdominal pain, appetite loss, diarrhea, nausea, upset stomach, irritability, jaundice, sweating, convulsions, and coma. Without immediate treatment, a large acetaminophen overdose can lead to liver failure, even death. According to a previous article published in the Los Angeles Times, acetaminophen single overdoses resulted in more than 40,000 calls to poison control centers in 2009; such overdoses are among the leading causes of acute liver failure. Small acetaminophen overdoses, when occurring over time—called “staggered overdosing”—can be fatal.

In 2009, the U.S Food and Drug Administration (FDA) mandated makers of acetaminophen-containing OTC drugs and fever reducers to include liver injury warning labels and to ensure that the medication’s active ingredients be prominently displayed on both the box and bottle. In 2011, the agency warned that acetaminophen-containing products may lead to severe liver damage, which led to a limitation of acetaminophen in any medication, as well as a black box warning—the agency’s most serious—to be included on the packaging of acetaminophen-containing products.

According to the FDA, liver damage can occur after taking Tylenol for only four days, and 44 percent of people taking a form of acetaminophen show signs of liver enzyme abnormalities.

The FDA has also said that more than 600 OTC and prescription medicines contain acetaminophen. Some medicines combine acetaminophen with other active ingredients to treat pain, cold symptoms, flu, allergy, and sleeplessness. To determine if an OTC drug contains acetaminophen, look for the word ”acetaminophen” on the Drug Facts label. The label may not always spell out the entire word or may have the abbreviation “APAP.”

Parker Waichman Accolades And Reviews Best Lawyers Find Us On Avvo